Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 65, NWS Buffalo, NY

August 30, 2024

NWS Buffalo, NY issued this small craft advisory at Aug 30, 2024, 3:50 PM EDT. It took effect at Aug 30, 2024, 8:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2024, 3:50 PM EDT (19:50 UTC)
In effect from
Aug 30, 2024, 8:00 PM EDT
Expired
Aug 31, 2024, 11:00 AM EDT
In force
15 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

312 
WHUS71 KBUF 301950
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
350 PM EDT Fri Aug 30 2024

LOZ045-310400-
/O.NEW.KBUF.SC.Y.0065.240831T0000Z-240831T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
350 PM EDT Fri Aug 30 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT SATURDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 8 PM this evening to 11 AM EDT Saturday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
652 
WHUS71 KBUF 310136
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
936 PM EDT Fri Aug 30 2024

LOZ045-311000-
/O.CON.KBUF.SC.Y.0065.000000T0000Z-240831T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
936 PM EDT Fri Aug 30 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
SATURDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 11 AM EDT Saturday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
581 
WHUS71 KBUF 310800
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
400 AM EDT Sat Aug 31 2024

LOZ045-311500-
/O.CON.KBUF.SC.Y.0065.000000T0000Z-240831T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
400 AM EDT Sat Aug 31 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
405 
WHUS71 KBUF 311435
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1035 AM EDT Sat Aug 31 2024

LOZ045-311545-
/O.EXP.KBUF.SC.Y.0065.000000T0000Z-240831T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1035 AM EDT Sat Aug 31 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING...

Winds and waves will gradually diminish this afternoon.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 30, 3:30 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 30, 3:30 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
330 PM EDT Fri Aug 30 2024

.SYNOPSIS...
Fair, dry weather will be the rule through this evening, though
clouds will linger through much of the afternoon east of Lake
Ontario. A warm front moving through tonight will bring an end to
the fair weather with widespread showers and possible thunderstorms
that will last through Saturday when a cold front will plow through
the region. While Sunday will be a notably nicer day, another cold
front could touch off a few scattered showers and thunderstorms.
Labor Day promises to be quite cool, but with a good deal of
sunshine.

&&

.NEAR TERM /THROUGH SATURDAY/...
Surface high pressure will slowly shrink eastward over the Canadian
Maritimes through tonight. Satellite imagery this afternoon showing
a wealth of stubborn cloud cover on the western periphery of the
high across the eastern Lake Ontario and Finger Lakes region, which
should continue to slowly erode into the early evening hours. Owed
to this cloud cover temperatures are quite variable across the
forecast area, ranging from the low to mid 80s across western NY to
the low 70s and even 60s east of Lake Ontario. Sufficient clearing
to the west has allowed for diurnal showers and storms to form along
the lake breeze boundary southeast of Lake Erie in Ohio where CAPE
values are highest. A few of these could creep northeast and clip
Chautauqua County later this afternoon, though otherwise dry weather
will prevail areawide through this evening.

Tonight, a deep mid/upper level trough will move east across Hudson
Bay to northern Quebec. An elongated cold front extending southward
from the surface low will track into the central Great Lakes in
tandem, with a leading prefrontal wave moving into the eastern Great
Lakes. Large scale height falls and forcing for ascent with the
latter will bring a round of showers and thunderstorms through the
forecast area from overnight. The bulk of this precipitation is not
expected to arrive in the Niagara Frontier until well after
midnight, before spreading eastward to the eastern Lake Ontario
region through the second half of the night. As the wave nears the
Genesee Valley and the LLJ support weakens, overall coverage and
intensity is expected to diminish. While the timing of the leading
shortwave is unfavorable for stronger thunderstorms, PWATs are
expected to sharply increase to near 2" which will could fuel a few
drenching downpours. Ahead of the main cold front temperatures will
be quite warm tonight, with lows only in the mid 60s to low 70s.

The prefrontal trough will likely be over or on the doorstep of WNY
moving into Saturday morning. While there could initially be a few
scattered showers around, with increasing diurnal instability ahead
of it will cause convection to become reinvigorated by the late
morning to early afternoon. The bulk of this activity is expected to
remain focused along the boundary during this time, primarily in the
corridor from the interior Southern Tier, up through the Finger
Lakes, and into SE Oswego/Lewis counties...While being more
scattered to isolated in coverage and even drying out by late
afternoon further west. Limited overall instability owed to the
abundant morning cloud cover and modest 0-6km shear values around
30kts should inhibit severe potential, especially if morning showers
work over the environment, but isolated strong wind gusts remain a
possibility. On the heavy rainfall side of things...PWATs will
remain high near the 2" mark, supporting drenching downpours and the
potential for minor, localized flooding. This will especially be the
case where localized terrain enhancement comes into play across the
interior Southern Tier and Finger Lakes regions. WPC has now clipped
the eastern fringe of our CWA with a Slight Risk for Excessive
Rainfall to highlight this potential.

Temperatures Saturday will be near climatological norms for the last
day of August in the mid/upper 70s, with a few low 80s in the
Genesee Valley and Finger Lakes.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
On Sunday, ahead of a robust mid level trough, a secondary cold
front will drop across the region, bringing renewed chances for
showers and possible thunderstorm. Instability is marginal,
generally 500 J/KG MUCAPE, and mid level lapse rates of just 4-
5C/KG, and positive LI's are not great for thunder. The best
location for any thunderstorms will be the North Country.

Sunday night any lingering showers east of Lake Ontario will end
early. Within the northwest flow and lingering moisture, upslope
clouds and possible lake clouds may linger Sunday night and into
first thing Monday morning.

Behind this trough a much colder airmass will settle over the
eastern Great Lakes. Temperatures at 850 hPa will drop into the mid
single digits Celsius Monday and Monday night. Highs Monday, despite
the emergence of sunny skies, will just be in the 60s, while lows
drop back into the 40s Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure will cross our region, providing for sunny days and
clear skies Tuesday through Thursday, and perhaps Friday. The
coldest morning will likely be Tuesday with the surface high
centered over region. With the clear skies temperatures will drop
into the 40s region wide, and perhaps an upper 30 degree reading in
the colder Southern Tier Valleys. With the drying ground and good
radiational cooling conditions will continue to aim on the lower
side of guidance for overnight lows.

Behind the surface high we will have day to day warming, along with
a slow building of humidity. There may be a shower reaching our
region Friday ahead of the next cold front.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR through this evening as high pressure slowly moves across
the Canadian Maritimes. Patchy MVFR stratus continues to linger east
and southeast of Lake Ontario (KFZY/KSDC/KART), though this will
continue to slowly erode to VFR through this evening. A few showers
or thunderstorms along the lake breeze boundary could clip
Chautauqua County (KJHW) late this afternoon though chances remain
low.

A pair of frontal boundaries will move east towards the forecast
area tonight and Saturday. Round of showers and thunderstorms are
expected to cross the Niagara Frontier between 05-09z before
diminishing as they move across the Genesee Valley. Cigs/vsbys are
expected to be mainly MVFR within this convection, though localized
IFR cannot be ruled out. The increase in moisture is expected to
cause MVFR to IFR cigs to expand across the Southern Tier and
eastern Lake Ontario region.

The boundary will continue to cross the eastern Great Lakes region
Saturday. MVFR flight conditions are expected to prevail through
much of the day, though heavy showers and scattered thunderstorms
with localized IFR are expected to develop across eastern portions
of the forecast area by the afternoon. These are expected to mainly
stay away from the TAF sites.

Outlook...

Sunday...Mainly VFR, with scattered showers in the afternoon and
evening.

Monday through Wednesday...Mainly VFR. River valley fog with local
IFR across the Southern Tier each overnight through morning.

&&

.MARINE...
High pressure over the Canadian Maritimes this afternoon will result
in southeasterly breezes (moderate breezes across eastern Lake
Ontario) with generally negligible wave action.

Southerly winds will freshen tonight ahead of a cold front with
winds reaching Small Craft Advisory levels (and possibly waves) on
the east end of Lake Ontario during the course of the night,
although the higher wave action will remain across the offshore open
waters.

While southwest winds will weaken somewhat on Saturday, the passage
of a slow moving cold front will result in unsettled weather with
widespread showers and possibly a few thunderstorms.

Strong northwesterlies in the wake of a cold frontal passage will
bring a period of solid Small Craft Advisory conditions on Sunday,
lasting into at least a portion of Sunday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM/PP/RSH/Thomas
NEAR TERM...PP
SHORT TERM...Thomas
LONG TERM...Apffel/Thomas
AVIATION...PP
MARINE...JM/PP/RSH
Hazardous weather outlook, Aug 30, 5:13 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
513 AM EDT Fri Aug 30 2024

NYZ001>003-010>012-019-085-310915-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
513 AM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-013-014-020-021-310915-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario-
Cattaraugus-Allegany-
513 AM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There's a marginal risk that thunderstorms will produce strong gusty
winds and locally heavy rainfall on Saturday, mainly during the
afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-310915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
513 AM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.